Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Salt Lake City, UT

August 12, 2005Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 12, 2005, 9:32 PM MDT for Washington County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 9:32 PM MDT (03:32 UTC)
Expired
Aug 12, 2005, 9:59 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 130332
SVRSLC
UTC053-130415-
/O.NEW.KSLC.SV.W.0066.050813T0332Z-050813T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
932 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 1015 PM MDT

* AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR GOLDSTRIKE MINE...OR
  ABOUT 25 MILES NORTHWEST OF ST. GEORGE...AND MOVING SOUTHEAST AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GUNLOCK AND VEYO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3751 11380 3741 11395 3723 11380 3742 11351

$$

DUNN
1 follow-up statement
000 
WWUS55 KSLC 130359
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MDT FRI AUG 12 2005

UTC053-130408-
/O.CAN.KSLC.SV.W.0066.000000T0000Z-050813T0415Z/
WASHINGTON UT-
958 PM MDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THUNDERSTORMS CONTINUE ACROSS MUCH OF WASHINGTON COUNTY. HEAVY RAIN 
AND GUSTY WINDS ARE LIKELY BUT SEVERE WEATHER IS NO LONGER 
EXPECTED.  A FLASH FLOOD WATCH REMAINS IN EFFECT.



LAT...LON 3751 11380 3741 11395 3723 11380 3742 11351

$$

DUNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:00 PM MDT, 32 minutes earlier.

Area forecast discussion, Aug 12, 9:00 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT FRI AUG 12 2005

.SYNOPSIS...DRIER AIR WILL CONTINUE TO SPREAD INTO CENTRAL UTAH THIS
WEEKEND WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH. A WEAK
COLD FRONT WILL SWEEP THROUGH NORTHERN UTAH ON SATURDAY.

&&

.DISCUSSION...HAVE SPENT THE ENTIRE EVENING DEALING WITH
THUNDERSTORM COMPLEX OVER SW UT...SO NOTHING CHANGED IN FORECAST
PACKAGE.

STILL HAVE SOME VERY HEAVY RAIN FALLING ALONG LEADING EDGE OF
COMPLEX IN WASHINGTON COUNTY. FLOODING WAS REPORTED FROM EARLIER
CELLS NEAR LEEDS. AS OF 900 PM NW CORNER OF THE COUNTY IS GETTING
HEAVY RAIN...BUT THREAT AREA IS LESS FLASH FLOOD PRONE NEAR
ENTERPRISE DAMS...MORE VEGETATION...LESS REDROCK.

WILL KEEP FLASH FLOOD WATCH GOING AT LEAST TILL 11 PM AND DECIDE AT
THAT TIME WHETHER IT NEEDS TO BE EXTENDED...BUT GOOD CHANCE THIS
COMPLEX WILL HAVE EVOLVED INTO STRATIFORM RAIN EVENT BY THEN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 11 PM
WY...NONE.

&&

DUNN
Hazardous weather outlook, Aug 12, 3:37 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT FRI AUG 12 2005

UTZ012>021-131200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
337 PM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH

.DAY ONE... TODAY

FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN UTAH.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS AND LOCALIZED FLASH
FLOODING IS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE
EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE
HIGHER TERRAIN OF SOUTHERN UTAH THROUGH THE WEEKEND...WITH A BETTER
CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY ACROSS CENTRAL AND
SOUTHERN UTAH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 7:58 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
758 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 N LEEDS               37.25N 113.36W
08/12/2005  1.00 INCH        WASHINGTON         UT   PUBLIC

0750 PM     FLASH FLOOD      LEEDS                   37.24N 113.36W
08/12/2005                   WASHINGTON         UT   PUBLIC

            VERY HEAVY RAIN REPORTED IN AND AROUND THE TOWN OF LEEDS.
            AN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 45 MINUTES.
            WIDESPREAD FLOODING OF LOCAL CREEKS AND ROADS...ALONG
            WITH POSSIBLE FLOODING IN SOME BASEMENTS AND GARAGES.

&&

BROWN
Local storm report, Aug 12, 9:05 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 N LEEDS               37.25N 113.36W
08/12/2005  1.00 INCH        WASHINGTON         UT   PUBLIC

0750 PM     FLASH FLOOD      LEEDS                   37.24N 113.36W
08/12/2005                   WASHINGTON         UT   PUBLIC

            VERY HEAVY RAIN REPORTED IN AND AROUND THE TOWN OF LEEDS.
            AN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 45 MINUTES.
            WIDESPREAD FLOODING OF LOCAL CREEKS AND ROADS...ALONG
            WITH POSSIBLE FLOODING IN SOME BASEMENTS AND GARAGES.

0750 PM     FLASH FLOOD      5 WSW LEEDS             37.21N 113.44W
08/12/2005                   WASHINGTON         UT   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING OF QUAIL CREEK AT THE RED CLIFF
            CAMPGROUND. CAMPERS ORDERED TO EVACUATE BY LOCAL
            AUTHORITIES. EVENT TIME IS ESTIMATED.

&&

BROWN
Local storm report, Aug 12, 9:05 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 N LEEDS               37.25N 113.36W
08/12/2005  1.00 INCH        WASHINGTON         UT   PUBLIC

0750 PM     FLASH FLOOD      LEEDS                   37.24N 113.36W
08/12/2005                   WASHINGTON         UT   PUBLIC

            VERY HEAVY RAIN REPORTED IN AND AROUND THE TOWN OF LEEDS.
            AN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 45 MINUTES.
            WIDESPREAD FLOODING OF LOCAL CREEKS AND ROADS...ALONG
            WITH POSSIBLE FLOODING IN SOME BASEMENTS AND GARAGES.

0750 PM     FLASH FLOOD      5 WSW LEEDS             37.21N 113.44W
08/12/2005                   WASHINGTON         UT   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING OF QUAIL CREEK AT THE RED CLIFF
            CAMPGROUND. CAMPERS ORDERED TO EVACUATE BY LOCAL
            AUTHORITIES. EVENT TIME IS ESTIMATED.

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:41 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 13, 3:09 PM MDTFlash Flood WarningSLCKane3 hr
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningSLCBeaver42 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.